Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 30, NWS Charleston, SC

June 5, 2001Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 5, 2001, 3:22 PM EDT for Colleton County, South Carolina. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 2001, 3:22 PM EDT (19:22 UTC)
Expired
Jun 5, 2001, 3:45 PM EDT
In force
23 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 3:30 PM EDTThunderstorm Wind 50 ECottageville, SCLarge limbs and power lines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1255 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 051923
SVRCHS

SCC029-051945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
322 PM EDT TUE JUN 5 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  EAST CENTRAL COLLETON COUNTY IN SOUTHERN SOUTH CAROLINA.

* UNTIL 345 PM EDT.

* AT 322 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES
  SOUTHEAST OF COTTAGEVILLE...OR ABOUT 7 MILES WEST OF               
  SUMMERVILLE...MOVING SOUTHWEST AT 5 MPH.

QUARTER SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STvAY AWAY FROM WINDOWS.

$$

LAT...LON 3292 8044 3285 8041 3270 8048 3300 8065

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 10:05 AM EDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jun 5, 10:05 AM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1005 AM EDT TUE JUN 5 2001

WILL MAKE ONLY COSMETIC CHGS TO CURRENT ZFP ON UPDATE. WILL HAVE
AFTN MAX TEMPS IN THE 90-95 RANGE WITH S-SW WINDS 5-15 MPH. MODIFIED
12Z CHS SNDNG SHOWS MDT TO HIGH INSTABILITY WITH -7 LIS...AND A
CAPE 1500 TO 2000 J/KG. ONLY FOCUS TDY WILL BE ALG SEABREEZE FNT
THIS AFTN AND WK SFC TROF DVLPG TO THE W. AMS MSTR HAS INCRD SLGTLY
WITH 1.5 TO 1.75 PW VALUES. RUC SHOWS WK H5 VORT ALG NRN SC CST MOVG
SLOWLY E-NE ARND UPR RDG...WITH NVA ACRS FA THIS AFTN. WILL KEEP
WDLY SCT CONVECTION IN FCST WITH WEAK LOW LVL FORCING AND NO UPR
DYNAMICS.

MARINE...NO CHGS ANTICIPATED. EXPECT S-SW WINDS 15 KT OR LESS AND
SEAS 3 FT OR LESS THIS AFTN.

.CHS...
GA...NONE.
SC...NONE.

JAC/SLF

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.